Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 8, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 17, 2005, 4:50 PM MDT for Rio Arriba County, Santa Fe County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2005, 4:50 PM MDT (22:50 UTC)
- Expired
- Apr 17, 2005, 5:30 PM MDT
- In force
- 40 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
Counties Rio Arriba County, NM, Santa Fe County, NM
The radar
The Albuquerque radar (KABX), 124 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 172250 SVRABQ NMC039-049-172330- /O.NEW.KABQ.SV.W.0008.050417T2250Z-050417T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 450 PM MDT SUN APR 17 2005 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO EXTREME NORTH CENTRAL SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO * UNTIL 530 PM MDT * AT 447 PM MDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR SANTA CRUZ...OR 1 MILE NORTH OF ESPANOLA...AND MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... ALCALDE... LA VILLITA... SAN JUAN PUEBLO... HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3611 10605 3602 10610 3593 10601 3607 10588 $$ KJ
2 follow-up statements
000 WWUS55 KABQ 172313 SVSABQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 504 PM MDT SUN APR 17 2005 NMC039-049-172330- /O.CON.KABQ.SV.W.0008.000000T0000Z-050417T2330Z/ RIO ARRIBA-SANTA FE- 504 PM MDT SUN APR 17 2005 ...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTH CENTRAL SANTA FE AND SOUTHEASTERN RIO ARRIBA COUNTIES UNTIL 530 PM MDT... AT 458 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL LOCATED NEAR SANTA CRUZ...SOUTHEAST AT 10 MPH. THIS SEVERE STORM WILL AFFECT CHIMAYO AND PORTIONS OF HIGHWAY 76 AND STATE ROAD 503. * LOCATIONS IMPACTED INCLUDE... RURAL EXTREME NORTH CENTRAL SANTA FE COUNTY... RURAL SOUTHEASTERN RIO ARRIBA COUNTY... LAT...LON 3606 10601 3601 10604 3593 10601 3603 10592 $$
000 WWUS55 KABQ 172319 SVSABQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 519 PM MDT SUN APR 17 2005 NMC039-049-172329- /O.CAN.KABQ.SV.W.0008.000000T0000Z-050417T2330Z/ RIO ARRIBA-SANTA FE- 519 PM MDT SUN APR 17 2005 ...SEVERE THUNDERSTORM WARNING CANCELLED FOR EXTREME NORTH CENTRAL SANTA FE AND SOUTHEASTERN RIO ARRIBA COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3606 10601 3601 10604 3593 10601 3603 10592 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:15 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 17, 3:15 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 315 PM MDT SUN APR 17 2005 .DISCUSSION...SVR TSTM WATCH NUMBER 158 IN EFFECT FOR PARTS OF THE NORTHEAST UNTIL 10 PM MDT. BROKEN LINE OF STG/SVR THUNDERSTORMS HAS DEVELOPED FROM NORTHERN UNION COUNTY SWWD INTO SOUTHWEST SAN MIGUEL COUNTY. SURFACE WINDS HAVE VEERED AND DEW POINTS HAVE DROPPED SIGNIFICANTLY ALONG THE I-25 CORRIDOR FROM THE RATON AREA TO EAST SLOPES OF THE SOUTHERN SANGRE DE CRISTOS...WHILE RELATIVELY MOIST SOUTHERLY FLOW CONTINUES AHEAD OF THE EWD-MOVING LINE FROM THE FAR NORTHEAST PLAINS SOUTHWARD INTO QUAY COUNTY. ANOTHER AREA OF CONCERN THIS EVENING WILL BE ACROSS OUR SOUTHEAST CWFA WHERE A FEW STRONG/MARGINAL SEVERE STORMS HAVE DEVELOPED EAST OF THE NORTHERN SACRAMENTO MOUNTAINS AND LINE OF TOWERING CUMULUS DEVELOPING FROM CENTRAL GUADALUPE COUNTY SOUTHWARD INTO NORTHEAST LINCOLN COUNTY. STORMS THAT PROPGATE EASTWARD OFF THE HIGHER TERRAIN AND/OR DEVELOP ALONG THE CONVERGENT BOUNDARY WILL MOVE INTO A FAVORABLE ENVIRONMENT WITH SURFACE BASED CAPE VALUES BETWEEN 1500 AND 2000 J/KG FROM CURRY/ROOSEVELT COUNTIES SWWD INTO CHAVES COUNTY. THIS AREA WILL NEED TO BE WATCHED CLOSELY AND MAY REQUIRE ANOTHER WATCH BOX BY SPC. ANOTHER CLUSTER OF STRONG THUNDERSTORMS NOTED ACROSS NORTHERN SOCORRO AND SOUTHERN VALENCIA COUNTIES. ALTHOUGH VERTICAL SHEAR PROFILES NOT AS FAVORABLE AS SATURDAY...STILL POTENTIAL FOR STORMS THERE TO BRIEFLY REACH SEVERE LEVELS NEXT FEW HOURS GIVEN THE DEGREE OF INSTABILITY. HAVE TAPERED POPS BACK TO ISOLATED ACROSS THE EAST AFTER MIDNIGHT WITH CLEARING SKIES ACROSS THE WEST. DRYING AND STABILIZING TREND KICKS IN ACROSS THE AREA MONDAY. ABOUT THE ONLY AREA THAT MAY REQUIRE A SMALL POP FOR MONDAY AFTERNOON WILL BE THE EAST SLOPES OF THE SANGRE DE CRISTO AND POSSIBLY THE FAR EASTERN PLAINS. BUT ALL INDICATIONS ARE THAT A VAST MAJORITY OF THE AREA WILL BE PRECIP-FREE. LATEST GFS HAS BACKED OFF ON BRINGING THE COLD FRONT INTO THE NORTHEAST TUESDAY AFTERNOON...AND IN FACT HOLDS OFF BRINGING THE FRONT INTO THE NORTHEAST UNTIL LATE WEEK. NAM...HOWEVER...SHOWS THE FRONT BACKING INTO THE NORTHEAST WEDNESDAY BUT ITS SOUTHWARD PROGRESS WILL BE RETARDED BY MODERATELY STRONG WEST-SOUTHWEST FLOW ALOFT. AS A RESULT...MADE A FEW TWEAKS TO THE TEMP/WX GRIDS DURING THIS PERIOD BUT HESITANT TO MAKE ANY MAJOR CHANGES GIVEN THE FLIP FLOPPING OF LATE. KJ && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 42 75 42 74 / 0 0 0 0 GALLUP.......................... 30 72 30 71 / 0 0 0 0 GRANTS.......................... 35 73 35 72 / 10 0 0 0 GLENWOOD........................ 35 80 35 80 / 0 0 0 0 CHAMA........................... 28 66 28 66 / 20 0 0 0 LOS ALAMOS...................... 37 70 37 69 / 10 0 0 0 RED RIVER....................... 29 62 29 59 / 30 10 0 10 TAOS............................ 33 70 33 69 / 20 0 0 0 SANTA FE........................ 35 71 35 70 / 20 0 0 0 SANTA FE AIRPORT................ 37 74 37 73 / 20 0 0 0 ESPANOLA........................ 35 76 35 75 / 10 0 0 0 ALBUQUERQUE HEIGHTS............. 47 76 47 76 / 20 0 0 0 ALBUQUERQUE VALLEY.............. 43 78 43 78 / 20 0 0 0 ALBUQUERQUE FOOTHILLS........... 45 74 45 75 / 20 0 0 0 ALBUQUERQUE WEST MESA........... 46 77 46 77 / 20 0 0 0 SOCORRO......................... 45 82 45 82 / 10 0 0 0 SANDIA PARK/CEDAR CREST......... 38 71 38 71 / 30 0 0 0 MORIARTY/ESTANCIA............... 29 74 29 74 / 30 0 0 0 CARRIZOZO....................... 46 81 46 79 / 10 0 0 0 RUIDOSO......................... 42 71 42 71 / 30 0 0 0 RATON........................... 39 76 38 76 / 30 10 0 20 LAS VEGAS....................... 38 73 37 74 / 30 0 0 0 ROY............................. 44 76 43 75 / 50 0 0 20 CLAYTON......................... 48 78 47 79 / 60 10 0 20 SANTA ROSA...................... 45 83 45 84 / 50 0 0 0 TUCUMCARI....................... 52 83 51 84 / 60 0 0 10 FORT SUMNER..................... 49 83 49 85 / 50 0 0 0 CLOVIS.......................... 51 82 50 84 / 60 0 0 10 PORTALES........................ 50 83 49 86 / 60 0 0 10 ROSWELL......................... 49 83 50 86 / 40 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 41
Hazardous weather outlook, Apr 17, 6:00 AM MDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SUN APR 17 2005 NMZ001>021-026-181200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 558 AM MDT SUN APR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON ACROSS THE EASTERN AND SOUTHEASTERN PLAINS. THE COMBINATION OF AN UPPER LEVEL DISTURBANCE...INCREASED SHEAR AND INSTABILITY WILL ALLOW FOR THUNDERSTORMS TO DEVELOP WITH A FEW PRODUCING STRONG DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM 1 PM THROUGH 9 PM. 49
In the hours before
Special weather statement, Apr 17, 2:24 PM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 224 PM MDT SUN APR 17 2005 NMZ004>007-011>013-172115- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY-SANGRE DE CRISTO MOUNTAINS- 224 PM MDT SUN APR 17 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 158 IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR THE FOLLOWING AREAS IN EAST CENTRAL NEW MEXICO THIS WATCH INCLUDES 1 COUNTY QUAY IN NORTHEAST NEW MEXICO THIS WATCH INCLUDES 3 COUNTIES HARDING SAN MIGUEL UNION INCLUDING THE CITIES OF AMISTAD...CLAYTON...DES MOINES...LAS VEGAS... MOSQUERO...NARA VISA AND TUCUMCARI. 16
Special weather statement, Apr 17, 3:37 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 337 PM MDT SUN APR 17 2005 NMZ010>012-016>021-026-172245- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS- 337 PM MDT SUN APR 17 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 17 IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR THE FOLLOWING AREAS IN NEW MEXICO THIS WATCH INCLUDES 7 COUNTIES IN NORTH AND CENTRAL NEW MEXICO CHAVES CURRY DE BACA GUADALUPE LINCOLN ROOSEVELT TORRANCE A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL COMMERICAL RADIO OR TELEVISION OUTLETS FOR LATEST STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.
Special weather statement, Apr 17, 3:37 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 337 PM MDT SUN APR 17 2005 NMZ010>012-016>021-026-172245- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS- 337 PM MDT SUN APR 17 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 159 IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR THE FOLLOWING AREAS IN NEW MEXICO THIS WATCH INCLUDES 7 COUNTIES IN NORTH AND CENTRAL NEW MEXICO CHAVES CURRY DE BACA GUADALUPE LINCOLN ROOSEVELT TORRANCE A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL COMMERICAL RADIO OR TELEVISION OUTLETS FOR LATEST STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 3:28 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 62 min |
| Apr 17, 4:27 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 63 min |
| Apr 17, 5:06 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Quay | 54 min |
| Apr 17, 5:20 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 55 min |
| Apr 17, 5:59 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 61 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.